McClung, M., Wagman, R. B, Miller, P., Wang, A. & Lewiecki, EM. (2017). Observations following discontinuation of long-term denosumab therapy. Osteoporosis International,28(5), J. A. Kanis, F. Cosman. 1723-1732. United Kingdom: Springer U K. Retrieved from https://doi.org/10.1007/s00198-017-3919-1
Summary Stopping denosumab after 8 years of continued treatment was associated with bone loss during a 1-year observation study in patients who were not prescribed osteoporosis treatment. Bone loss was attenuated in patients who began another osteoporosis therapy. Treatment to prevent bone loss upon stopping denosumab should be considered. Introduction This study aimed to understand osteoporosis management strategies during a 1-year observational follow-up after up to 8 years of denosumab treatment in a phase 2 study. Methods During the observational year, patients received osteoporosis management at the discretion of their physician and returned to the clinic for BMD assessment and completion of an osteoporosis management questionnaire. Incidence of serious adverse events and fractures was collected. Analyses were descriptive. Results Of 138 eligible patients, 82 enrolled in and completed the observation study. Most (65 [79%]) did not receive prescription osteoporosis medication, with “my doctor felt I no longer needed a medication” being the most common reason (23 [35%]). Of the 17 patients who took osteoporosis medications, 8 discontinued therapy during the observation study. In patients treated with denosumab for 8 years (N = 52), BMD decreased during the 1-year observation study (6.7% [lumbar spine], 6.6% [total hip]). Those who took osteoporosis medication during the observation study showed a smaller decline in BMD than those who did not. No new safety concerns were identified. Eight patients (9.8%), all of whom had at least one predisposing risk factor, experienced 17 fractures. This included seven patients who experienced one or more vertebral fractures. Conclusions Consistent with denosumab’s mechanism of action, treatment cessation led to reversal of the drug’s effect on BMD and perhaps fracture risk. For patients who took osteoporosis therapy, bone loss was attenuated. For patients at high fracture risk, switching to another osteoporosis therapy if denosumab is discontinued seems appropriate.
Mary MacKillop Institute for Health Research
Open Access Journal Article